A 79-year-old non-compliant male with pseudoexfoliative glaucoma and cataract in the left eye underwent uneventful combined phacoemulsification, posterior chamber intraocular lens insertion and trabeculectomy with mitomycin C through one port a week after replacement of warfarin with subcutaneous injections of enoxaparin (Clexane; Sanofi-Aventis, Netaniya, Israel). The intraocular pressure (IOP) following surgery was zero. Four days later, warfarin was restarted because of short ventricular tachycardia when the patient developed suprachoroidal hemorrhage and later hyphema and vitreous hemorrhages. The patient underwent drainage of the suprachoroidal hemorrhage. His IOP increased to 10 to 12 mm Hg while the bleb was functioning, but visual acuity remained poor because of chorioretinal retinal scarring from age-related macular degeneration. Premature reinstitution of warfarin may cause delayed hemorrhages if the postoperative IOP is low. Preoperative approval from the internist for a prolonged replacement of warfarin with lesser potent agents, or tightening of the scleral flap and releasing the sutures later in trabeculectomy in combined procedures may be warranted.
Delayed Suprachoroidal Hemorrhage after Reinstitution of Warfarin in Combined Procedure
From the Departments of Ophthalmology (SR), Western Galilee - Nahariya Medical Center, Nahariya and Hillel-Yafe Medical Center (AT), Hadera, Israel.
The authors have no financial or proprietary interest in the materials presented herein.
Address correspondence to Shimon Rumelt, MD, Department of Ophthalmology, Western Galilee - Nahariya Medical Center, P.O. Box 21, 22100 Nahariya, Israel. E-mail: Shimon.Rumelt@naharia.health.gov.il.
Accepted: May 17, 2009
Posted Online: March 09, 2010
Intraocular or extraocular hemorrhages may occur during surgeries especially if the patient continues taking anticoagulants. Recently, the Cataract National Dataset reported of an increased incidence of minor subconjunctival bleeding in patients taking mild anticoagulants when a needle or a subtenon cannula was employed, but without other intraocular hemorrhages.1 This was probably due to clear corneal incision performed by most ophthalmologists avoiding any vascular ocular tissue. When surgeries involve vascularized tissue such as the conjunctiva, tenon, sclera or iris, the situation is different. It is possible, that the situation also would be different when intraocular surgery is performed and the postoperative intraocular pressure (IOP) is expected to be initially low, such as in trabeculectomy and combined cataract extraction and trabeculectomy. Despite this, delayed suprachoroidal hemorrhage following initiation of warfarin after any of these procedures has not been reported.
A patient who underwent uneventful combined phacoemulsification and trabeculectomy and developed suprachoroidal expulsive hemorrhage 4 days after surgery following warfarin initiation is described.
A 79-year-old man had pseudoexfoliative glaucoma, cataract and dry age-related macular degeneration in the left eye. He was poorly compliant with medical treatment and his IOP was 30 to 32mm Hg. His best-corrected visual acuity was 20/80 in the right eye and counting fingers at 5 feet in the left eye. The patient suffered from systemic hypertension, ischemic heart disease, and chronic renal failure and was under treatment of warfarin because of mitral valve replacement. The patient preferred a combined procedure after a detailed explanation about his options and signed an informed consent. A week before surgery, warfarin (Coumadin; Taro, Pharmaceutical International, Yakum, Israel) was replaced with subcutaneous injections of enoxaparin (Clexane; Sanofi-Aventis) as suggested by his cardiologist. The patient underwent uneventful combined procedure (trabeculectomy, phacoemulsification and posterior chamber intraocular lens insertion) through one port with fornix base conjunctival flap. Mitomycin C 0.04% was applied topically under the scleral flap for 2 min. avoiding the conjunctival flap edge. The prothrombin time-international normalized ration (PT-INR) before and after surgery was 1.2. The IOP following surgery was zero. The filtering bleb was wide, flat without leakage. The anterior chamber was deep with minimal flare and cells, and the foldable acrylic intraocular lens was in place. Three days after surgery, the patient had transient ischemic attack and electrocardiogram showed short ventricular tachycardia. Warfarin PO 5 mg was restarted as recommended by the internists. A day later, warfarin was increased to 10 mg and enoxaparin IM 80 mg bid was added. On the next day, PT-INR was 2.0, and warfarin was decreased to 5 mg and enoxaparin was discontinued. On the third day after re-initiation of warfarin, spontaneous suprachoroidal hemorrhage appeared (PT-INR = 3.5). The warfarin dose was decreased to 2.5 mg and was discontinued a day after. The hemorrhage expanded creating kissing choroidals in the following 2 weeks (Fig. 1) and additional vitreous hemorrhage and hyphema were noted. The patient underwent suprachoroidal hemorrhage drainage through the sclera when the PT-INR was 1.1. The warfarin was reinitiated after the drainage. The vitreous and suprachoroidal hemorrhages absorbed gradually over 12 months and visual acuity improved from light perception to only 20/200 because of chorioretinal scarring from exudative age-related macular degeneration. The IOP increased to 10 to 12 mm Hg while the bleb was well-functioning and the IOL remained in place.
Figure 1. A Kissing Suprachoroidal Hemorrhage that Developed in the Left Eye Behind an Intraocular Lens 4 Days After Warfarin Re-Institution in a 79-Year-Old Patient Who Underwent Combined Phacoemulsification, Posterior Chamber Intraocular Lens Placement and Trabeculectomy with Topical Mitomycin C.
Phacoemulsification as well as trabeculectomy are considered safe in patients taking low potent anticoagulants such as aspirin.1–3 Even warfarin has not been associated with an increased risk for intraocular hemorrhage.4 Nevertheless, in cataract surgery, the immediate postoperative IOP is usually normal, whereas in trabeculectomy and combined procedures, it may be low, thus, increasing the risk of delayed suprachoroidal hemorrhage, if warfarin is prematurely reinstituted.
The delayed suprachoroidal hemorrhage may have been coincidental or a result of a low intraocular pressure combined with reinitiation of warfarin. Usually, delayed suprachoroidal hemorrhages occur after trabeculectomy or the combined procedure in the first postoperative days. The extensive nature of the suprachoroidal hemorrhage (kissing) and the additional vitreous and anterior chamber hemorrhages and their temporal association with the reinstitution of warfarin and with high PT-INR suggest that there were probably related to this drug. Although this is only one case report, warfarin and possibly other more potent anticoagulants may be hazardous when the immediate postoperative IOP is expected to be low. This is usually the situation in trabeculectomy and combined procedures, and in these cases a preoperative approval from the internist for a prolonged replacement of warfarin with lesser potent agents, or a tightening of the scleral flap and release of the sutures later is warranted.
- Benzimra JD, Johnston RL, Jaycock P, et al. The Cataract National Dataset electronic multicentre audit of 55,567 operations: antiplatelet and anticoagulant medications. Eye. 2009;23:10–16. doi:10.1038/sj.eye.6703069 [CrossRef]
- Kumar N, Jivan S, Thomas P, McLure H. Sub-Tenon’s anesthesia with aspirin, warfarin, and clopidogrel. J Cataract Refract Surg. 2006;32:1022–1025. doi:10.1016/j.jcrs.2006.02.035 [CrossRef]
- Carter K, Miller KM. Phacoemulsification and lens implantation in patients treated with aspirin or warfarin. J Cataract Refract Surg. 1998;24:1361–1364.
- Barequet IS, Sachs D, Priel A, et al. Phacoemulsification of cataract in patients receiving Coumadin therapy: ocular and hematologic risk assessment. Am J Ophthalmol. 2007;144:719–723. doi:10.1016/j.ajo.2007.07.029 [CrossRef]